Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 32, NWS Reno, NV

May 15, 20214 counties in Nevada

NWS Reno, NV issued this lake wind advisory at May 15, 2021, 8:24 AM PDT for 4 counties in Nevada. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 15, 2021, 8:24 AM PDT (15:24 UTC)
Expired
May 15, 2021, 9:00 PM PDT
In force
13 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 3.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3037 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS75 KREV 151524
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
824 AM PDT Sat May 15 2021

NVZ004-160400-
/O.NEW.KREV.LW.Y.0032.210515T1524Z-210516T0400Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
824 AM PDT Sat May 15 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
PYRAMID LAKE...

* WHAT...Scattered thunderstorms through the day with frequent
  lightning, gusty winds and small hail likely. North winds 10 to
  15 mph with gusts up to 40 mph near thunderstorms. Waves 1 to 3
  feet.

* WHERE...Pyramid Lake.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

* ADDITIONAL DETAILS...Thunderstorms are developing very quickly
  this morning and anyone on the lake should be prepared for the
  potential for thunderstorms today which could bring gusty and
  erratic outflow winds from any direction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
071 
WWUS75 KREV 160358
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
858 PM PDT Sat May 15 2021

NVZ004-160500-
/O.EXP.KREV.LW.Y.0032.000000T0000Z-210516T0400Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
858 PM PDT Sat May 15 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
PYRAMID LAKE...

The primary threat for thunderstorms and gusty winds has ended.
However, there are chances for thunderstorms to return tonight 
through Sunday evening. If thunderstorms do develop near or over 
the lake, a sudden onset of gusty winds and increased waves is 
likely to occur. 

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at May 15, 3:19 AM PDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 15, 3:19 AM PDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Reno NV
319 AM PDT Sat May 15 2021

.SYNOPSIS...

Showers and thunderstorms will be the main weather concern for
this weekend. Expect an early start today with showers increasing
after sunrise with thunderstorms initiating as early as 10 AM and
possibly carrying through the overnight hours into Sunday.
Although thunderstorm chances will be marginally lower for Sunday,
storms could be stronger. Low pressure drags out of the region by
Tuesday with decreasing chances of precipitation. More active
weather with breezy winds and chances for precipitation can be
expected later this week.

&&

.SHORT TERM...

* Best advice for this weekend would be to have a plan in place
  to get to safety if you're going to be outdoors and have a way
  to obtain weather alerts.

Changes for this forecast period mainly were related to increasing
precipitation chances and amounts. While convective schemes could
be contaminating QPF fields, frontogenesis associated with
deformation will be sufficient to allow for a swath of
precipitation to form and move through portions of western Nevada
and the Sierra. In general, 0.1-0.5" will be possible in the band
associated with steadier showers, but significantly higher
amounts will be possible in areas of stronger convection and from
embedded thunderstorms. It wouldn't be too surprising to see some
spots getting 1 inch of rain or more from a heavy thunderstorm.

Showers are ongoing this morning with updrafts forming mainly
north of Interstate 80. This area of instability will continue to
push northward this morning with showers moving and blossoming
north of a Doyle to Gerlach line. Hi-res models are showing late
morning showers initiating along and north of Highway 50 before
spreading across much of the region by the early afternoon.
Thunderstorms will be possible as early as 10 AM which is very
early for this time of year. Snow levels will be low enough,
around 9000 ft, for some light accumulating snow over Tioga/Sonora
passes; this could catch travelers off guard.

Instability parameters favor an initial surge of shower
development in the clearer skies between Highway 50 and
Interstate 80 late this morning. However, vertical CAPE profiles
and a lack of convective inhibition (CIN) favor rapid increase in
cloud cover along the deformation axis that will likely limited
surface based instability. This should result in the formation of
a swath of precipitation along the deformation axis with steadier
precipitation from showers. Embedded thunderstorms will also be
possible with chances continuing from late morning through the
evening. As we saw last night, it is likely that some storms will
continue overnight into early Sunday morning as well. Winds will
be breezy in general, but there could be an area towards south-
central Nevada that becomes quite breezy due to an induced
baroclinic zone between clearer skies/warmer temperatures and the
expected area of precipitation that will result in cooler
temperatures over northwestern Nevada - gusts to 35 mph possible.

Main deformation axis will translate southward by Sunday while low
pressure drags across southern Nevada into southern Utah. However,
moisture will linger in the low levels while drying some aloft.
Surface convective inhibition is expected to be higher Sunday
morning allowing for CAPE to build as temperatures warm. While
chances for thunderstorms are a little lower, convective
parameters indicate that there could be a few stronger variety
storms capable of producing damaging winds, hail, and heavy
rainfall withing storm cores. DCAPES greater than 500J/kg suggest
gusts in excess of 50 mph will be possible while shear magnitudes
show potential for some rotating cells(rotation doesn't
necessarily mean tornadic, but does favor stronger thunderstorm
characteristics).

Instability shifts southward by Monday with lingering showers and
potential for afternoon thunderstorms over Mono County. Locations
north of Mono County will be dry by Monday assuming current
projections are correct in how fast low pressure exits the
Southwest. Boyd

.LONG TERM...Tuesday and beyond...

Latest guidance continues to show a trend toward cooler and wetter
and the forecast was adjusted to follow these trends. The GEFS mean
500 MB heights was better aligned with the more persistent ECMWF
ensemble mean this morning in dropping an anomalously cold trough
into the Great Basin Wed-Fri. WPC clusters remained split due to a
handful of members staying farther north with the track. So while
confidence is still only medium with the depth of trough, an
increasing number of ensemble members support cooling temperatures
further for late week along with introducing low chances for
showers.

For Tuesday-Wednesday, high pressure will shift east as the trough
drops into the Pacific Northwest. This will result in breezy winds
late Tuesday, further increasing Wednesday as winds aloft increase.
Showers could reach northeast CA as early as Wednesday afternoon as
the cold front pushes southeast into northern CA and far northwest
NV. Temperatures will be around 5 degrees above normal Tuesday,
falling closer to normal Wednesday afternoon.

Both the GEFS/EPS means support high temperatures in the 40s Sierra
valleys/50s lower valleys for Thu-Fri with showers and even some
mountain snow. These high temperatures would be a good 15-20 degrees
below normal. The forecast was trended in this direction per the NBM
but may need to be trended colder and wetter if the colder guidance
persists. If you have outdoor plans Wed-Fri, make sure to check for
forecast updates and be prepared for much colder and blustery
weather and the potential for valley rain/mountain snow showers and
even a few thunderstorms.

Hohmann

&&

.AVIATION...

Low pressure moving through California and Nevada will bring
widespread rain showers and embedded thunderstorms to the region
over the weekend with moderate to heavy rain, small hail, and
gusty erratic winds up to 40 kts. Showers and cloud coverage is
expected to be the most widespread Saturday with MVFR and terrain
obscuration possible. Similar conditions are expected on Sunday
with increased chances for a few stronger storms. By Monday storms
are expected to be confined mainly to the Sierra south of Highway
50 with lower chances lingering into Tuesday in the Eastern
Sierra. Zach/Boyd

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:26 PM PDTSevere Thunderstorm WarningREVChurchill34 min

Nearby

Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.